Oregon, 2005

Dense Fog in Oregon, December 4, 2005

December 4, 2005 · NWS PDT · 1 event in 1 county or zone

1 dense fog, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 4, 2:35 AM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 4, 2:35 AM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
235 AM PST SUN DEC 4 2005

.SHORT TERM...TODAY THROUGH TUESDAY.  THE UPPER LEVEL TROUGH
RESPONSIBLE FOR THE SNOW SHOWERS THE PAST FEW DAYS IS FINALLY
EXITING THE REGION.  HOWEVER...STRONG OROGRAPHIC LIFT AND MOISTURE
CONTINUES TO BRING SCATTERED SNOW SHOWERS IN THE JOHN DAY BASIN AND
THE STRAWBERRY WILDERNESS REGION.  INFRARED SATELLITE SHOWS DRIER
AIR SPREADING ACROSS EASTERN WASHINGTON AND NORTHERN OREGON THAT
WILL SOON SPREAD SOUTH AND END THE PRECIPITATION.  WILL KEEP
ISOLATED SNOW SHOWERS OVER THE JOHN DAY BASIN AND HIGHLANDS THIS
MORNING. ONLY PRECIPITATION THE REMAINDER OF THE DAY WILL BE
ISOLATED SNOW SHOWERS ALONG THE EAST SLOPES OF THE CENTRAL WA
CASCADES AS A WARM FRONT OVER NW WASHINGTON WILL BRUSH ACROSS THIS
AREA.

MAIN WEATHER CHALLENGE FOR THE SHORT TERM WILL BE THE COLD AIR THAT
WILL SPREAD ACROSS EASTERN WASHINGTON AND NE OREGON ON TUESDAY.
UNTIL THEN...EASTERN WA/OR WILL BE ON THE EAST SIDE OF AN UPPER
RIDGE WITH A NW FLOW ALOFT OVER THE REGION.  A SERIES OF WAVES
MOVING ACROSS NORTHERN IDAHO MAY BRING A FEW SHOWERS OVER THE NW
BLUE MOUNTAINS OF WASHINGTON AND THE WALLOWA MOUNTAINS.  A SHALLOW
INVERSION WILL DEVELOP TONIGHT AND AGAIN ON MONDAY NIGHT RESULTING
IN PATCHY FOG ACROSS PORTIONS OF THE COLUMBIA BASIN.  THE INVERSION
WILL ALSO INHIBIT WARMING ACROSS THE BASIN DESPITE THE
SLIGHT INCREASE IN HEIGHTS.  A NORTHERLY SURFACE GRADIENT WILL
TIGHTEN ACROSS EASTERN WASHINGTON ON TUESDAY.  THIS WILL DRAW
COOLER AIR ACROSS THE FORECAST AREA...ESPECIALLY IN OUR NORTHERN
ZONES. IT WILL BE A CLEAR AND COLD DAY TUESDAY. SMITH

.LONG TERM...MODELS DIFFER IN HOW TO HANDLE THE WEATHER SYSTEM ON
WEDNESDAY. GFS AND CANADIAN BRING THE SYSTEM TO THE COAST (CLIPPING
CENTRAL OREGON) THEN DIVE IT INTO CALIFORNIA WHILE UK AND ECMWF
BRING THE SYSTEM MORE THROUGH THE PACIFIC NORTHWEST THEN DROP IT
INTO THE SOUTHWESTERN USA. FOR NOW HAVE LEFT FORECAST AS IS WHICH
INDICATES BEST CHANCE OF PRECIPITATION WEDNESDAY IN CENTRAL OREGON
AND NEAR THE CASCADES. FOLLOWING THAT IT LOOKS LIKE HIGH PRESSURE
WILL DOMINATE THROUGH THE REST OF THE EXTENDED PERIOD. THIS WILL
LEAD TO THE DEVELOPMENT OF MORE FOG AND LOW CLOUDS IN THE COLUMBIA
BASIN. 91

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS
WITH LIGHTER WINDS AND CLEAR TO PARTLY CLOUDY SKIES. THERE WILL BE
SOME PATCHY COLUMBIA BASIN FOG THROUGH EARLY THIS MORNING WHICH WILL
MAINLY AFFECT KPSC AND KYKM...AND TWEB ROUTE 355 FROM KYKM-KPSC.
PATCHY FOG WILL REFORM AGAIN TONIGHT. 91

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  38  26  38  23 /  10  10  10  10
ALW  37  26  37  23 /  10  10  10  10
PSC  37  25  37  21 /  10  10  10  10
YKM  36  20  36  16 /  10  10  10  10
HRI  38  24  38  22 /  10  10  10  10
ELN  34  16  34  17 /  10  10  10  10
RDM  36  15  38  18 /  10  10  10  10
LGD  34  22  35  23 /  10  10  10  20
5J0  33  18  34  21 /  20  10  10  10
DLS  42  27  42  24 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/91/91
Hazardous weather outlook, Dec 3, 2:55 PM PST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
255 PM PST SAT DEC 3 2005

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-041315-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
255 PM PST SAT DEC 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SNOW SHOWERS WILL CONTINUE OVER THE BLUE AND WALLOWA MOUNTAINS AS
WELL AS THE EAST SLOPES OF THE CASCADES WITH LITTLE ADDITIONAL
ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

OTHER THAN ISOLATED MOUNTAIN SNOW SHOWERS SUNDAY AND MONDAY...DRY
CONDITIONS WILL PREVAIL THROUGH MOST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Lower Columbia Basin

When
December 4, 4:00 AM PST to 12:00 PM PST
Where
Lower Columbia Basin forecast zone
Reported by
NEWSPAPER
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

Poor visibility contributed to a two vehicle fatal accident 2 miles west of Umatilla.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482945.